0
Critical Care |

ECMO for Cardiopulmonary Rescue After Near Fatal Takotsubo Cardiomyopathy FREE TO VIEW

Nidhi Aggarwal, MBBS; Anand Kumar Rai, MBBS; Kupfer Yizhak, MD; Paul Saunders, MD; Sidney Tessler, MD
Author and Funding Information

Maimonides Medical Center, Brooklyn, NY


Chest. 2014;146(4_MeetingAbstracts):257A. doi:10.1378/chest.1988337
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Case Report Posters II

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Takotsubo cardiomyopathy is a rare disease that is usually treated conservatively. We describe a case of near fatal Takotsubo with multiple cardiac arrests that was successfully treated with emergent extracorporeal membrane oxygenation (ECMO).

CASE PRESENTATION: A 31 year old female with no past medical history was brought to Emergency Department (ED) after Benadryl PM (45 caplets containing 200 mg of ibuprofen and 38 mg of diphenhydramine each) overdose. She was hypotensive, hypoxic requiring emergent intubation and vasopressor support. She suffered 2 asystolic cardiac arrests that responded to CPR with resumption of spontaneous circulation. She developed worsening hypoxia despite a high PEEP and Fio2 of 1.0. Her BP remained low despite infusions of norepinephrine, vasopressin and epinephrine. An echocardiogram (ECHO) revealed severe takotsubo cardiomyopathy (Image1) with EF of 20-25%. ECMO was instituted for cardiopulmonary support; femoral artery and subclavian vein were cannulated in ED. She had immediate improvement in her oxygenation and hemodynamics. Vasopressors were discontinued by day 2 and she was extubated on day 4. Repeat ECHO on day 6 showed complete resolution of the cardiomyopathy (Image 1). She was successfully discharged home on day 9 with no end organ damage

DISCUSSION: Life threatening cardiovascular collapse due takotsubo cardiomyopathy is uncommon. ECMO has been used in patients with cardiogenic shock but its use in takotsubo cardiomyopathy is very rare1. This is the first case to our knowledge of drug induced takotsubo rescued by ECMO. Our case demonstrates the success of early institution of ECMO in patients with severe cardiopulmonary distress despite multiple cardiac arrests. This case also demonstrates that ECMO can be initiated in the ED by an experienced team

CONCLUSIONS: Drug induced takotsubo cardiomyopathy due to acute toxicity has not been reported before. We present a rare case of diphenhydramine-ibuprofen induced cardiomyopathy. Takotsubo cardiomyopathy should be considered in the differential diagnosis of patients with intractable cardiovascular collapse after an acute drug overdose. ECMO can be lifesaving in takotsubo cardiomyopathy. ECMO for cardiopulmonary support should be initiated without delay for patients with intractable hypoxia. Large ECMO catheters conventionally placed in the OR can be safely placed in the ED by an experienced team and ECMO can be safely started in emergency settings outside the OR

Reference #1: Bonacchi et al. Euro. Journal of Heart Failure,11(7):721-7

DISCLOSURE: The following authors have nothing to disclose: Nidhi Aggarwal, Anand Kumar Rai, Kupfer Yizhak, Paul Saunders, Sidney Tessler

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543